Hail, Las Animas
- When
- May 21, 12:38 PM MST to 12:43 PM MST
- Where
- Las Animas County, 8.93 mi SSE of Cokedale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.020, -104.560
A strong storm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 12:22 PM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 122 PM MDT MON MAY 21 2012 .UPDATE... HAVE UPGRADED THE FIRE WEATHER WATCH FOR FIRE WEATHER ZONE 221 TO A RED FLAG WARNING FROM NOON TO 9 PM TUESDAY. RELATIVE HUMIDITIES BELOW 15 PERCENT...ALONG WITH HIGH HAINES INDICES AND SOUTHWEST WINDS OF 15 TO 30 MPH ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION...FUELS ARE CURED IN THIS AREA. && .AVIATION... VFR CONDITIONS WILL CONTINUE AT TAF SITES...HOWEVER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER ELEVATIONS OF SOUTHEAST COLORADO. KCOS AND KPUB WILL HAVE THE GREATEST CHANCE OF THUNDERSTORMS AT THE TERMINAL OR IN THE VICINITY. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE LIGHTNING... GUSTY WINDS...SMALL HAIL...AND LOCALLY REDUCED CIGS AND VISIBILITIES. THUNDERSTORMS WILL STRENGTHEN AS THEY SPREAD EAST OF THE MOUNTAINS AFT 21/21Z WITH STORMS EAST OF A TRINIDAD TO LIMON LINE POSSIBLY PRODUCING HAIL AROUND AN INCH IN DIAMETER AS WELL AS LIGHTNING...GUSTY WINDS AND IFR CONDS. CONVECTION WILL DIMINISH BETWEEN 22/02Z AND 22/04Z. VFR CONDITIONS WILL PERSIST OVERNIGHT. EXPECT INCREASING SOUHTWESTERLY SURFACE WINDS BY 22/16Z. 40 PREV DISCUSSION... /ISSUED 443 AM MDT MON MAY 21 2012/ SHORT TERM... (TODAY AND TONIGHT) .ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WITH A FEW POSSIBLY SEVERE... ENVIRONMENT WILL BE SUPPORTIVE OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS AGAIN...A FEW OF WHICH COULD BE SEVERE...MAINLY EAST OF A LINE FROM TRINIDAD TO LIMON. ALTHOUGH THE SHEAR IS NOT AS GOOD AS YESTERDAY...MOISTURE AND INSTABILITY VALUES ARE BETTER THAN YESTERDAY. LIFTED INDICES OVER THE PLAINS BY AFTERNOON WILL RANGE FROM -2 ALONG THE EASTERN SLOPES OF THE MOUNTAINS TO -6 OVER THE FAR EASTERN PLAINS. DEWPOINTS WILL RANGE FROM THE 30S RIGHT ALONG THE EAST SLOPES OF THE MOUNTAINS TO THE 50S OVER THE FAR EASTERN PLAINS. THIS RESULTS IN SURFACE BASED CAPES RANGING FROM ABOUT 200 J/KG ALONG THE MOUNTAINS UP TO AROUND 1600 J/KG OVER THE FAR EAST. AS PREVIOUSLY MENTIONED...WIND SHEAR VALUES ARE DOWN A BIT FROM YESTERDAY. 0-6KM VALUES ARE GENERALLY FORECAST TO REMAIN BELOW 30 KNOTS WEST OF A LINE FROM TRINIDAD TO LIMON...WITH VALUES EAST OF THAT LINE RANGING FROM 35-45 KNOTS BY 00Z. AS FOR A TRIGGER...MUCH LIKE YESTERDAY IT IS HARD TO FIND ONE AT THIS POINT. HOWEVER...THE MODELS DUE HINT AT SOME FEATURE MOVING THROUGH THE DAKOTAS LATE IN THE DAY THAT APPEARS TO BE CONNECTED TO CONVECTION OVER COLORADO. WHILE NOT A GREAT SOURCE OF LIFT...IT WILL PROBABLY BE ENOUGH TO GET A FEW CELLS GOING DURING PEAK HEATING. SO...WITH GOOD MOISTURE AND INSTABILITY...ADEQUATE SHEAR...AND ENOUGH OF A TRIGGER...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS SHOULD RETURN AGAIN TODAY. AND...WITH SHEAR VALUES EXCEEDING 35 KNOTS OVER THE PLAINS EAST OF THE TRINIDAD TO LIMON LINE...THERE IS POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT OUT THAT WAY. PRIMARY STORM THREATS FOR MOST AREAS TODAY WILL BE LIGHTNING...SMALL HAIL AND 50 MPH WIND GUSTS. HOWEVER...FOR AREAS EAST OF THE LINE FROM TRINIDAD TO LIMON...HAIL SIZE COULD REACH THE SIZE OF HALF DOLLARS AND WIND GUSTS COULD EXCEED 60 MPH. MOST ACTIVITY SHOULD DIMINISH BY 03Z. HOWEVER...ANY ORGANIZED CONVECTION ON THE PLAINS COULD LAST LONGER. LW LONG TERM... (TUESDAY THROUGH SUNDAY) TUESDAY AND WEDNESDAY...MODELS CONTINUE TO PAINT THE BROAD TROUGH LAYING ACROSS THE PAC NW AND ROCKIES FOR BOTH TUE AND WED...WITH A SLIGHT CHANGE TO PREVIOUS THINKING FOR WED IF THE GFS SOLUTION PANS OUT. TUE STILL LOOKS TO BE A HOT...DRY AND WINDY DAY AS ZONAL FLOW ALOFT INCREASES WITH THE PRES GRADIENT TIGHTENING. THEREFORE...ISSUED A FIRE WEATHER WATCH FOR THE ONE FIRE ZONE IN THE CWA WITH CRITICAL FUELS...TELLER COUNTY AND THE RAMPART RANGE. H7 TEMPS WARMING TO 17C POINT TO MAX TEMPS IN THE LOWER TO MID 90S FOR THE E PLAINS...AND IN THE LOWER 80S FOR THE HIGH VALLEYS. RECORD MAX TEMPS FOR BOTH COS AND PUB ARE FORECAST TO BE BROKEN. THE CHANGE IN PREVIOUS FORECAST THINKING COMES ON WED AS MODELS ARE NOW INDICATING THE UPPER TROUGH DIGGING A LITTLE FURTHER SOUTH...INCREASING SW FLOW ALOFT OVER THE 4 CORNERS AND STALLING THE SFC COLD FRONT ON THE PALMER DVD UNTIL WED NIGHT. LATEST 850 AND 700 MB TEMPS FOR WED SHOW READINGS VERY SIMILAR TO TUE...SO ADJUSTED TEMP GRIDS UPWARD. IF THIS MODEL TREND CONTINUES...THEN MAX TEMPS FOR WED WILL HAVE TO BOOSTED AGAIN...AND ANOTHER FIRE WX HIGHLIGHT WILL HAVE TO BE CONSIDERED. THURSDAY THROUGH SUNDAY...THE COLD FRONT DROPS DOWN ACROSS THE FORECAST AREA WED EVE AND EARLY THU MORNING...USHERING IN COOLER TEMPS FOR THU AND ENHANCED PCPN CHANCES FOR THE CENT AND E MTS AS WELL AS EL PASO COUNTY. THIS IS SHORT LIVED HOWEVER...AS A SECOND CLOSED UPPER LOW DROPS DOWN OUT OF THE PAC NW...FOLLOWS THE WEST COAST...THEN TRACKS ACROSS THE GREAT BASIN. CURRENT FORECAST PATH INCREASES SW FLOW ALOFT OVER THE 4 CORNERS...WITH DAILY DRYLINE INCURSIONS ALONG THE CO AND KS STATE LINE THROUGH SAT. ONGOING EXTENDED FORECAST HAS TEMPS WARMING ONCE AGAIN FRI THROUGH SUN. 27 AVIATION... GENERALLY VFR TODAY AND TONIGHT. HOWEVER...ISOLATED AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT COULD LEAD TO LOCAL MVFR/IFR CONDITIONS 18Z-06Z...AND MAINLY FROM 21Z-03Z. PRIMARY THREATS ASSOCIATED WITH THUNDERSTORMS THIS AFTERNOON AND EVENING WILL INCLUDED LIGHTNING...SMALL HAIL AND 50 MPH WIND GUSTS. HOWEVER... STORMS EAST OF A LINE FROM TRINIDAD TO LIMON WILL TEND TO BE A BIT MORE INTENSE...WITH HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS POSSIBLE. LOW CHANCES FOR THUNDERSTORMS AT KALS TODAY...WITH BETTER CHANCES AT KCOS AND KPUB...MAINLY 20Z-02Z. LW && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 9 PM MDT TUESDAY FOR COZ221. && 40/77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1133 AM MDT MON MAY 21 2012 COZ058>089-093>099-221745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1133 AM MDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST COLORADO EARLY THIS AFTERNOON. THUNDERSTORMS THAT DEVELOP NEAR THE MOUNTAINS AND MOVE EAST TO AREAS ALONG THE I-25 CORRIDOR WILL BE CAPABLE OF PRODUCING HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND LIGHTNING. AREAS EAST OF A TRINIDAD TO LIMON LINE WILL HAVE A BETTER CHANCE OF HAVING AN ISOLATED SEVERE THUNDERSTORM BETWEEN 3 PM AND 9 PM WITH WIND GUSTS GREATER THAN 60 MPH AND HAIL UP TO 1.5 INCHES IN DIAMETER. THUNDERSTORMS WILL DIMINISH IN INTENSITY AND COVERAGE DURING THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COMBINATION OF HOT DRY CONDITIONS...STRONG SUSTAINED WINDS...AN UNSTABLE ATMOSPHERE AND DRY FUELS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS TELLER COUNTY AND THE RAMPART RANGE TUESDAY AFTERNOON THROUGH EARLY EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON WEDNESDAY IN THE SAME AREA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS AND RAMPART RANGE WEDNESDAY NIGHT THROUGH THURSDAY...AND THEN ACROSS THE FAR EASTERN PLAINS ALONG THE COLORADO AND KANSAS BORDER ON FRIDAY AND SATURDAY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER NOON TODAY. STARK
The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377920.